Postural Tachycardia Syndrome and Neurally Mediated Syncope

Jeremy K. Cutsforth-Gregory, MD Autonomic Disorders p. 93-115 February 2020, Vol.26, No.1 doi: 10.1212/CON.0000000000000818
REVIEW ARTICLES
BROWSE ARTICLES
Article as PDF
-- Select an option --

PURPOSE OF REVIEW This article reviews the diagnosis and management of the most common disorders of orthostatic intolerance: postural tachycardia syndrome (POTS) and neurally mediated syncope.

RECENT FINDINGS POTS is a heterogeneous syndrome caused by several pathophysiologic mechanisms that may coexist (limited autonomic neuropathy, hyperadrenergic state, hypovolemia, venous pooling, joint hypermobility, deconditioning). Neurally mediated syncope occurs despite intact autonomic reflexes. Management of orthostatic intolerance aims to increase functional capacity, including standing time, performance of daily activities, and exercise tolerance. Nonpharmacologic strategies (fluid and salt loading, physical countermaneuvers, compression garments, exercise training) are fundamental for patients with POTS, occasionally complemented by medications to raise blood pressure or slow heart rate. Neurally mediated syncope is best managed by recognition and avoidance of triggers.

SUMMARY Significant negative effects on quality of life occur in patients with POTS and in patients with recurrent neurally mediated syncope, which can be mitigated through targeted evaluation and thoughtful management.

Address correspondence to Dr Jeremy K. Cutsforth-Gregory, Department of Neurology, Mayo Clinic, 200 First St SW, Rochester, MN 55905, JeremyCG@mayo.edu.

RELATIONSHIP DISCLOSURE: Dr Cutsforth-Gregory receives publishing royalties from Mayo Clinic Scientific Press and Oxford University Press.

UNLABELED USE OF PRODUCTS/INVESTIGATIONAL USE DISCLOSURE: Dr Cutsforth-Gregory discusses the unlabeled/investigational use of droxidopa, fludrocortisone, ivabradine, midodrine, propranolol, and pyridostigmine for postural tachycardia syndrome and neurally mediated syncope.

© 2020 American Academy of Neurology.